Format

Send to:

Choose Destination
See comment in PubMed Commons below
Regul Toxicol Pharmacol. 2010 Jun;57(1):117-23. doi: 10.1016/j.yrtph.2010.02.001. Epub 2010 Feb 12.

Adverse health effects of anabolic-androgenic steroids.

Author information

  • 1Laboratory for Health Protection Research (GBO), National Institute for Public Health and the Environment (RIVM), P.O. Box 1, 3720 BA Bilthoven, The Netherlands. Jan.van.Amsterdam@rivm.nl

Abstract

Anabolic-androgenic steroids (AAS) are synthetic drugs derived from testosterone. Illegally, these drugs are regularly self-administered by body builders and power lifters to enhance their sportive performance. Adverse side effects of AAS include sexual dysfunction, alterations of the cardiovascular system, psyche and behavior, and liver toxicity. However, severe side effects appear only following prolonged use of AAS at high dose and their occurrence is limited. Occasionally, AAS abuse may be linked to certain social and psychological traits of the user, like low self-esteem, low self-confidence, suffered hostility, childhood conduct disorder, and tendency to high-risk behavior. The overwhelming stereotype about AAS is that these compounds cause aggressive behavior in males. However, the underlying personality traits of a specific subgroup of the AAS abusers, who show aggression and hostility, may be relevant, as well. Use of AAS in combination with alcohol largely increases the risk of violence and aggression. The dependence liability of AAS is very low, and withdrawal effects are relatively mild. Based on the scores for acute and chronic adverse health effects, the prevalence of use, social harm and criminality, AAS were ranked among 19 illicit drugs as a group of drugs with a relatively low harm.

(c) 2010 Elsevier Inc. All rights reserved.

PMID:
20153798
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk